Comparison of antiepileptic drug levels in sudden unexpected deaths in epilepsy with deaths from other causes
Opeskin K, Burke MP, Cordner SM, and Berkovic SF (1999) Comparison of antiepileptic drug levels in sudden unexpected deaths in epilepsy with deaths from other causes. Epilepsia 40:12 1795–8.
Abstract: PURPOSE: (a) To compare postmortem antiepileptic drug (AED) levels in patients with sudden unexpected death in epilepsy (SUDEP) with those in a control group of subjects with epilepsy. If SUDEP patients more frequently had undetectable or subtherapeutic AED levels, this would suggest that compliance with AED treatment is poorer in this group and that poor compliance is a risk factor for SUDEP. (b) To determine whether a particular AED was detected more commonly in the SUDEP group, suggesting that this AED is associated with a higher risk of SUDEP. METHODS: A retrospective study of coronial cases was performed. Postmortem AED levels in 44 SUDEP cases and 44 control cases were compared. The control group consisted of epileptics who died of causes other than epilepsy, including natural disease (e.g., ischemic heart disease, accidents, and suicide). The AEDs measured included carbamazepine (CBZ), phenytoin, (PHT), valproate (VPA), phenobarbitone (PB), lamotrigine (LTG), clonazepam (CZP), and clobazam (CLB). The number of SUDEP and control cases in which CBZ only was detected were compared, as were the number in which PHT only was detected. RESULTS: Compared with the controls, the SUDEP group showed no difference in the number with no detectable AEDs (13 vs. 11), the number with subtherapeutic AEDs (10 vs. 13), and the number with therapeutic levels (21 in both groups). CBZ only was detected in 11 SUDEPs and 11 controls, and PHT only in five SUDEPs and 10 controls. CONCLUSIONS: Our study suggests the SUDEP group were no less compliant with AED treatment than the control group. This study does not support the hypothesis that poor compliance with AED treatment is a risk factor for SUDEP. There was no evidence that PHT or CBZ is associated with a higher risk of SUDEP.
Keywords: Epilepsy, Sudden unexpected death, Antiepileptic drug level, Anticonvulsant, Postmortem
- Retrospective study of deceased patients comparing 44 SUDEP cases and 44 patients with epilepsy who died of other causes. Levels of seven AEDs were considered. There was no difference between cases and controls in number without detectable AED or number with subtherapeutic AED. Though evidence of CBZ association with SUDEP was reported by Nilsson et al., this study found no difference in the presence of CBZ between cases and controls. See annotation at Hitiris et al.